Late effects of pelvic radiotherapy

FormerMember
FormerMember
  • 6 replies
  • 11 subscribers
  • 8897 views

Hi

i finished chemo-radiation therapy at the end of May and thankfully it has successfully got rid of the cervical tumour (woohoo).

currently having oh so pleasant bowel issues, on a low fibre/low fat/dairy free diet with Loperamide as well. Just wondered if anyone had any suggestions food wise as in which shops have the biggest selection of dairy free etc?

also had stiffness in my hips, thighs and knees plus upper arms. I was told this could be put down to the menopause... anyone else had similar and how did you tackle it?

thanks for reading

Feefee x

  • Hi Feefee. Congratulations on being a NED.

    Those of us in the anal cancer club experience the same effects from radiotherapy.

    Generally you may find some of the hip stiffness will wear off over the next few months, exercise is important to stretch the ligaments, also the bowel effects will abate.

    Diet figures quite largely for us, although four years on, I eat a fairly normal diet and put up with it when I don’t!

    We did have an excellent page of tips and tricks, but it has been accidentally deleted by the upgrade! 

    You may want to have a look at the Monash University FODMAP research, which has helped quite a few of us get on top of some of the unpleasantness of side effects. There is a lot of alteration to the gut bacteria which affects digestion and bowel actions. I have found that taking Kefir as well as modifying my diet eases cramps and diarrhoea or unpredictable movements. I use the Chuckling Goat one, I have tried cows milk Kefir, but found it too heavy for me. 

    On the loperamide front, I can only speak for me, but found it didn’t work. I have used codeine phosphate 15mg as necessary

    . But since modifying my diet I almost never use it. It’s been several months. You do have to play around a bit to find what works for you.

    Best Wishes,

    Mary

  • FormerMember
    FormerMember in reply to Liddyloo

    Hi Mary

    thank you for replying. I will have a look at the research. I am starting a move more programme funded by Macmillan this week so hoping it will help with the stiffness, make me feel of an old woman lol Changing my diet is helping but still rely on the loperamide 3 times a day, especially if I’m going out of the house. Trying to be as kind to my body as I can so that my body is eventually kind to me

    have to ask what NED stands for?

    feefee x

  • Sorry for the late reply FeeFee, but I didn’t get a notification from yours! 

    NED stands for “No Evidence of Disease”!

    Good eh? X

  • FormerMember
    FormerMember in reply to Liddyloo

    Proud to be a NED..... thank you BlushWinkTada

  • Hi Mary, not sure if you still are in the forum .  Was very interested to read your experience and advice.  I am due to have pelvic radiotherapy soon and have been reading a lot about taking probiotics to help the digestive system ride the waves of radiotherapy.  Hope you are doing ok now.   I am not vegetarian but do eat a lot of carb/veg meals with no meat .. so not sure how I will adapt to a different eating regime.  I am quite concerned about weight loss as I don't have any spare to lose !!  Hope everything is going ok for you now.  Kind wishes, TikingT

  • This may be a call in the dark since there are no recent posts in this forum, which I've only just come across. But many of the experiences are familiar to me: I had a lot of pelvic radiotherapy to blast an early metastising  prostate cancer, which aggravated my post-colorectal operation and stoma-reversal bowel troubles (LARS, or Low Anterior Resection Syndrome). Looks probable that I'll have it forever. Laperomide sometimes works, sometimes doesn't; codeine phosphate usually works, but doctors get antsy if you take too much codeine, specialised physiotherapy helps a bit, probiotics too, experimental diet changes - for me, anyway - are generally very hard to get consistent results from.  But one thing that I read about, pushed in discussions with my team, and now use pretty regularly is bulking agents, which make the stool more normal and less urgent. Weirdly, they are normally used as laxatives, which is the last thing I want. But for me they are a useful part of the malfunctioning bowel/rectum toolbox.

    Fybogel, Normacol if the supply-chain difficulties ever get sorted, Psyllium, or other usually plant-based products: certainly worth discussing with your medical team.